A 56 year old farmer who lives in a village near Blantyre, Malawi, presents with painful oral ulceration which is making eating difficult. On further questioning he also admits that he has pain on micturition as he has painful penile ulceration. You also see that he has inflamed conjunctivae.
He started antiretroviral drugs for newly diagnosed HIV infection 1 week ago (lamivudine, nevirapine and stavudine).
What diagnoses would you consider?
How would you manage him?
Write what you think and what you'd do
Show the answer?
It is important to examine the whole of the patient’s skin and mucous membranes to determine the extent of disease, and in this case this established that there was mucous membrane involvement only.
The most likely diagnosis is Stevens-Johnson Syndrome (SJS), an idiosyncratic drug eruption, with nevirapine being the most likely cause. Other diagnoses to consider include immunobullous disease such as mucous membrane pemphigoid or pemphigus vulgaris, or inflammatory disease such as erosive lichen planus – these are rare conditions which follow a chronic course. Although infections (eg. mucocutaneous herpes simplex virus infection) should be considered the involvement of all mucous membranes would make this very unusual.
It is important to stop the offending drug quickly, and so nevirapine was stopped and the patient was admitted to hospital.
Other measures are supportive: analgesia, mouth and eye care, antiseptics for skin/genital involvement, may require IV hydration/nasogastric feeding, may require catheterisation. Long term complications include scarring of genitals (which may lead to phimosis) and scarring of eyes which in the worst cases may lead to blindness – treatment aims to avoid these complications.
In this case the following treatments were used: paracetemol was adequate for pain control, saline mouth washes, tetracycline eye drops, gentian violet as antiseptic to penile ulceration. He was regularly assessed for signs of infection. He was able to tolerate oral intake and did not require a catheter. He was referred to the antiretroviral clinic to institute another drug to complete his HAART regime. He developed no new lesions and his ulceration gradually improved to allow discharge from hospital.
- Stevens Johnson Syndrome (Medscape Reference)
Case contributed by Levie Mwale and Ann Sergeant